Iowa, 2021

Hail and High Wind in Iowa, March 10, 2021

March 10, 2021 · NWS DMX · 6 events in 5 counties and zones

A shortwave trough ejected off a western United States longwave trough, progressing across the northern Rockies. Lee cyclogenesis resulted in a surface low that moved across the central plains and towards northwest Iowa through the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave trough ejected off a western United States longwave trough, progressing across the northern Rockies. Lee cyclogenesis resulted in a surface low that moved across the central plains and towards northwest Iowa through the afternoon. A pronounced dry slot allowed for deep mixing and gusty winds to develop across portions of southwest Iowa through the afternoon. Sites across the area reported gusts of 50 to 60 mph and many had sustained winds between 35 to 40 mph for several hours. Increasing convergence across southern Iowa in the early evening hours aided thunderstorms development with a handful of hail reports ranging from penny to quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 11:41 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 10, 11:41 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1141 AM CST Wed Mar 10 2021

...Updated Details on Severe Threat This Afternoon and Evening...

.UPDATE...
Issued at 1141 AM CST Wed Mar 10 2021

Short-wave trough and deepening surface cyclone continue to move
northeast, currently located over eastern Nebraska. Pre-frontal
surface troughing extends from northwest Iowa into southern and
southeastern Minnesota as of 1715z. As was noted overnight by GOES-
16 visible satellite imagery, a prominent dry slot has been moving
through over the warm-sector of the cyclone. Visible satellite
imagery shows mostly clear skies for southwest Iowa, with cloud
cover diminishing across central and northern Iowa. With this
clearing, insolation will allow the convective boundary layer to
destabilize ahead of the convergent boundary in an area of stronger
convergence. At 1715z, SPC mesoanalysis depicts a bullseye of SBCAPE
of 1000 J/kg in west-central Iowa, with 500-750 J/kg expanding
toward the northeast within the pre-frontal surface troughing
region. With insolation and the continued push of rich theta-e air,
expect SBCAPE values continue to rise and spread eastward over the
next few hours ahead of the convergence. 14z-15z runs of the HRRR
favor SBCAPE values reaching as high as 1500-1750 J/kg over the next
few hours, and this trend seems reasonable. This is higher than what
the HREF mean had been depicting over the past 24 hours. Dewpoints
have also been steadily rising from the mid 40s into the mid and
upper 50s. There was some concern earlier that robust mixing with
the gusty winds may create too dry of an environment, but as the
convective boundary layer evolved this afternoon moisture does not
appear to be in short supply. The vertical wind shear environment
remains strong, this was never in question as is typical with early
spring convective developments. 0-6 km bulk shear ahead of the
convergent boundary is 50-60 kts. RAP and HRRR analysis indicate 0-1
km SRH for right moving supercells to be in excess of 200 m^2/s^2
ahead of the boundary, and 0-500m SRH around 100 m^2/s^2. Given this
environment, all severe threat types are possible this afternoon and
early evening, from hail, damaging winds, and a tornado or two could
spin up in this environment. As for timing of initiation and
eventual evolution, this is still a bit hard to pinpoint at the
current moment. Recent runs of the HRRR have initial development in
the far northwestern portion of the forecast area between 18-19z,
but quickly move these storms into southern Minnesota. If updrafts
do go at this time, the environment is there to help get them
spinning and could produce hail and maybe a brief spin up. The
window though for this happen in areas such as Emmet, Palo Alto, and
Kossuth Counties will be narrow. Later this afternoon then,
convergence increases across central Iowa along much of the
Interstate 35 corridor. Recent runs of the HRRR over the last couple
of hours have pulled initiation further north and west, and about an
hour earlier to around 23z. With the instability that has developed
in the strong shear environment, a couple of discrete supercell
thunderstorms are possible in central and east-central Iowa this
afternoon into the early evening. Again, all severe threats are
possible close to the initiation time of thunderstorms. But, deep
layer shear by early evening begins to align more parallel to the
convergent boundary, and as noted in most of the CAMs since 12z
develops more into a broken squall-line. As this evolves into a
squall-line, the hail and tornado threat will decrease, but still
could result in severe wind gusts through the evening in east-
central Iowa, and perhaps southeast Iowa. The 1630z SWODY1 from SPC
highlights this with the expansion of the slight risk. With strong
flow, these storms and the eventual linear system will move rather
swiftly, in excess of 50 kts. Over the next few hours, will continue
to monitor the moisture transport, the surface wind field, and the
instability. The areas of interest in the middle of the afternoon
will be the far northwest Iowa, and then late afternoon early
evening for central and east-central Iowa.

&&

.DISCUSSION.../Today through Tuesday/
Issued at 442 AM CST Wed Mar 10 2021

A broad area of elevated unorganized convection is currently lifting
northeast across a large portion of Iowa early this morning. This
convection is in advance of a vigorous upper level short wave moving
across Ern Wyoming and wrn South Dakota and Nebraska with its
attendant deepening surface low pressure lifting northeast into
south central Nebraska. The surface low will continue to lift
northeast while slowly deepening today and reach northwest Iowa by
the afternoon. These type of strong systems tend to drift further
northwest than previous forecasts and trends are suggesting this
system is doing the same and will discuss the impacts of this below.

A few notes this morning. A pronounced dry slot is evident on water
vapor imagery extending north into south central Nebraska or just
east/northeast of the surface low. Stratus extends eastward of the
low and generally in vicinity of Interstate 80 through much of Iowa
and Illinois. Additional clouds extend south all the way to the Gulf
Coast and where the mid-level Pacific stream and the Gulf Moisture
are overlapping. Expected a much larger stratus shield to be in play
when doing the forecast 24 hrs ago. In addition, the pre-frontal
trough/dry line look much more established and will play a big role
in the central Iowa weather by this afternoon.

Temperatures today-
 Overall, expect the morning elevated convection to end from
south to north by mid to late morning. A few peaks of sunshine are
likely over the southwest half of the area that will lead to
highs pushing back into the low 70s there with 60s elsewhere.
These temperatures will be near record high temperatures once
again.

Thunderstorm Potential Today-
The primary area of concern is thunderstorm potential just
east/northeast of the surface low as better instability now
appears evident. This area will have a narrow corridor of back
winds and low LCLs along with 0-3 km CAPE near 150 J/kg. Surface
based CAPE values of 500-1000 J/kg will be sufficient in a high
shear environment for a few low topped supercells to develop and
carry an attendant isolated tornado threat. Bunker's right mover
supercell motion is 45 to 55 kts so they will be moving quickly.
The real question is will this threat now push to the northwest of
the forecast area and more into far northwest Iowa and south
central Minnesota? At this time, it appears this threat is from
Emmetsburg to Algona and northwest. A narrow line of storms is
expected to develop near the pre-frontal trough/dry line late this
afternoon and evening. Small hail and gusty winds may occur with
those storms.

Wind Today-
Gusty southerly winds will occur over central Iowa today
with gusts over 35 mph common much of the day. The biggest concern
with wind is the deep mixing and very strong mixed layer winds once
the pre-frontal trough/dry line passes through. Numerous short term
guidance solutions have 50 to 55 kts in the mixed layer over
southwest Iowa. Gusts over 50 mph will be possible this afternoon,
mainly west of Interstate 35 and south of Highway 20 then lifting
into north central Iowa later in the afternoon and evening. A wind
gust to 58 mph could occur. At this time, decided to handle the wind
with an advisory for the entire area. The wind won't be quite as
strong over the southeast and may not reach criteria but this
matches well with neighboring office advisories.

Once the thunderstorms over the east end this evening, much of the
night will remain dry except for a few showers possible over far
southern Iowa late. Thursday and Friday will be cooler with highs in
the 40s and 50s.

Precipitation chances will return to far southern Iowa by Friday
night and into Saturday as a large upper low begins to eject our of
the southwest CONUS. This system will bring a broad area of
precipitation to Iowa Sunday into Sunday night. The amount of cold
air associated with the system still is not certain but it appears
that parts of Iowa may be cold enough for accumulating snowfall and
if snow does occur, it could be several inches. Did not spend a lot
of time on this period tonight due to the current forecast
challenges for today but initial thoughts are high temperatures for
Sunday are too warm yet which is leading to more rain mention over
snow in some areas. Full attention will go to this period after
today.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1108 AM CST Wed Mar 10 2021

Dry air has been clearing the earlier cloud cover away. Mixing has
allowed wind gusts to increase this afternoon. Cold front is
approaching behind the low pressure system, thus the gusty winds
will be changing with direction from southwesterly to
northwesterly over the next 10-12 hours. Thunderstorm development
is likely later this afternoon and into the evening. Wind gusts
will remain strong for quite some time. Conditions will improve
by late Thursday morning.

&&

.FIRE WEATHER...
Issued at 442 AM CST Wed Mar 10 2021

Gusty winds are expected much of today with gusts approaching 40
mph at times. Even stronger winds will reach areas west of
Interstate 35 as a boundary moves through the area with gusts near
50 mph. This boundary will bring drier dew points as well and will
drop relative humidity values into the 20s over southwest Iowa.
For this reason, a Red Flag Warning has been issued for that
portion of the state. Elevated fire danger will exist elsewhere
despite morning light rain as gusty south winds will dry fuels
quickly.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CST this evening for IAZ033>039-044>050-
057>062-070>075-081>086-092>097.

Red Flag Warning until 6 PM CST this evening for IAZ057-058-070-
071-081-092.

Wind Advisory from 3 PM this afternoon to midnight CST tonight
for IAZ004>007-015>017-023>028.

&&

UPDATE...Krull
DISCUSSION...Donavon
AVIATION...Krull
FIRE WEATHER...Donavon
Hazardous weather outlook, Mar 10, 4:22 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
422 AM CST Wed Mar 10 2021

IAZ004>007-015>017-023>028-033>039-044>050-059>062-072>075-
082>086-093>097-111030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-Ringgold-
Decatur-Wayne-Appanoose-Davis-
422 AM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please visit
weather.gov/desmoines for more details.

Non-severe thunderstorms will move through central Iowa this
morning. Additional storms are forecast this afternoon and could
become severe with the highest potential over north central Iowa.
If severe weather does occur, it will be in the form of a one or
two tornadoes, damaging wind gusts, or small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wintry weather may return later this weekend into early next week
to parts of Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

IAZ057-058-070-071-081-092-111030-
Audubon-Guthrie-Cass-Adair-Adams-Taylor-
422 AM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory and a Red Flag Warning are in effect for the
area. Please visit weather.gov/desmoines for more details.

Non-severe thunderstorms will move through central Iowa this
morning. Additional storms are possible this afternoon over south
central Iowa and a few could become strong.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wintry weather may return later this weekend into early next week
to parts of Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

Ansorge

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 3 hail. Local standard time, as filed.

High Wind, Cass

When
March 10, 1:10 PM CST to 3:30 PM CST
Where
Cass forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Crawford

When
March 10, 1:35 PM CST to 3:00 PM CST
Where
Crawford forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Combined 40 mph sustained and periodic 56 mph gusts.

High Wind, Carroll

When
March 10, 3:15 PM CST
Where
Carroll forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Hail, Clarke

When
March 10, 5:49 PM CST
Where
Clarke County, 1.56 mi E of Osceola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -93.750

Reports from a trained spotter and the public of quarter sized hail.

Hail, Clarke

When
March 10, 5:50 PM CST
Where
Clarke County, 1.25 mi ENE of Osceola
Measured
0.75 in hail
Reported by
Public
Coordinates
41.040, -93.760

Public report via mping of penny sized hail.

Hail, Appanoose

When
March 10, 7:05 PM CST
Where
Appanoose County, 0.69 mi N of Numa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.690, -92.980

A trained spotter reported nickle sized hail.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951132, 951130, 951131, 947821, 948190, 947822.